Tornadoes · United States · Tennessee · 2021
EF1 tornado, Nobles to Oak Grove, Tennessee, April 28, 2021
From Nobles to Oak Grove, this EF1 tornado ran 6.7 miles across Henry County on April 28, 2021, touching down at 6:53 PM CDT and reaching 400 yards wide. It killed nobody and injured 1, and did $600,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 28, 2021
- Touchdown
- 6:53 PM CDT (23:53 UTC)
- Lifted
- 7:09 PM CDT (00:09 UTC)
- On the ground
- 16 minutes
- Path length
- 6.7 miles (10.8 km)
- Path width
- 400 yards (366 m)
- Deaths
- 0
- Injuries
- 1
- Property damage
- $600,000
- County
- Henry County
- Touchdown point
- 36.364, -88.258
- Lift-off point
- 36.390, -88.142
- Record number
- 2104281753-01
What the Weather Service recorded
An upper-level disturbance interacted with a warm front across northwest Tennessee resulting in a cluster of storms during the early evening hours of April 28th. The storms traveled east along the warm front and produced a tornado across parts of Henry County.
The first damage from the tornado was observed just west of Shady Grove Road, where large tree branches were broken. As the tornado crossed Buchanan Road, several homes suffered roof damage and a large storage shed was destroyed. The tornado uprooted trees and snapped tree trunks in this area. Further east, along Scarborough Lane, the tornado uprooted trees and removed the metal roof from an event venue. The tornado damaged several mobile homes just west of Log Cabin Road. Two of the mobile homes were rolled on their sides. The injury was reported in one of these mobile homes. The tornado crossed U.S. Highway 79 and appeared to reach maximum intensity in the area of Sulphur Wells Academy Road and Friendship Road. A large metal building was destroyed, and numerous trees were uprooted or had their trunks snapped. The tornado was weakening as it crossed Oak Grove Road, and the last observed damage was east of Antioch Road. In total three mobile homes and two commercial businesses were destroyed. Three homes suffered major damage from trees and 23 homes suffered minor damage. Peak winds were estimated at 95-100 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
42 minutes of warning. NWS MEG issued a tornado warning for this county at 23:11 UTC, 42 minutes before the tornado touched down, in force until 00:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:48 UTC | 23:30 UTC | Severe Thunderstorm Warning | MEG |
| 23:11 UTC | 00:00 UTC | Tornado Warning | MEG |
| 23:54 UTC | 00:45 UTC | Tornado Warning | MEG |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 19:33 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the tornado touched down at Apr 28, 6:28 PM CDT, 25 minutes earlier.
Area forecast discussion, Apr 28, 6:28 PM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Memphis TN 628 PM CDT Wed Apr 28 2021 .DISCUSSION... /issued 308 PM CDT Wed Apr 28 2021/ An active mid-spring pattern expected through the first half of next week, with a brief dry spell Friday and Saturday. Early afternoon surface map showed a cold front extending from the south plains of west Texas to near Kansas City. This front was positioned along southern periphery of a southern branch upper jet, downstream from a closed low centered west of El Paso. A persistent corridor of storms extended from eastern OK, across the southern MO Ozarks since this morning, parallel to and south of the surface cold front, along a warm front characterized by lower 70s dewpoints to the south. This near-static arrangement of features will begin to change through early Thursday, as a northern branch trof drops into into mid MS River valley. This will drive the surface cold front southeast into the Midsouth, serving as a focus for showers and thunderstorms. Precipitable water values of 1.8 to 2.0 inches will support heavy rainfall, though accompanied by only modest instability. Given the limited instability and dry antecedent soil conditions, a Flash Flood Watch is not planned at this time. But localized flash flooding will remain possible where a few stronger storms train. The cold front will likely exit north MS Friday morning, slowing as the parent upper wave exits east through the central Appalachians. Cooler and less humid conditions will prevail across the Midsouth Friday afternoon and evening. The far west TX cut-off upper low will begin to lift east in response to upstream height falls over the Rockies. A warm front will return humidity to the Midsouth late Saturday night, as the upper low approaches. Showers and thunderstorms may return as early as the predawn hours Sunday. Locally heavy rainfall will again be possible Sunday, aided by precipitable water values near 1.75 inches, and storm motion vectors favorable for training. 12Z medium range models were in were in close agreement om opening the upper low and lifting it from the Red River valley through the Ozarks Sunday night. The low level warm conveyor belt will lift east of the TN River during this time, decreasing the heavy rain potential. The aforementioned late week northern branch height falls over the Rockies will be manifest as a progressive longwave trof over the southern plains by Monday night/early Tuesday. Southwesterly flow will overspread the Midsouth, downstream of the midlevel trof axis, overspreading warm advection and subtropical moisture return. A bit early to predict where a stationary surface boundary and rain focus will set up on Tuesday, but rain does appear a good bet for the Midsouth Tuesday into Wednesday. PWB && .AVIATION... 00Z TAF Set VFR conditions will prevail until around 9-13Z when a line of convection is expected to start moving into KJBR. Stratus will spread across the CWA ahead of this line affecting all TAF sites. The convection will gradually weaken as it moves toward the KMEM-KMKL corridor. Left mention of VCTS wording in for now. By the time the line sinks as far south as KTUP, expect it to be just SHRAS. Some brief improvement to the CIGS may occur before another narrow line of convection located just along the cold front moves through the area. CIGS may deteriorate with the line but for now left just mention of VCTS in for now until there is more confidence with timing of the second line in order to add reduced VSBYS. SW winds will increase overnight and will stay gusty until the cold front moves through. Added mention of low level wind shear at KJBR, KMEM, and KMKL during the overnight hours. KRM && && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Apr 28, 3:10 PM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 310 PM CDT Wed Apr 28 2021 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-292215- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 310 PM CDT Wed Apr 28 2021 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a Slight Risk for severe thunderstorms over far northeast Arkansas and the Missouri bootheel through early evening. To the south, there is a Marginal Risk for severe thunderstorms north of the Interstate 40 corridor. Damaging winds and localized flash flooding are the primary severe weather risks. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a Marginal Risk for severe thunderstorms over all the Midsouth Thursday. Damaging winds and localized flash flooding will be primary severe weather threats. There is threat of locally heavy rainfall Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed briefly today over far northeast Arkansas and the Missouri bootheel. PWB
In the hours before
Special weather statement, Apr 28, 2:50 PM CDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
250 PM CDT Wed Apr 28 2021
ARZ009-018-MOZ113-282015-
Greene AR-Clay AR-Dunklin MO-
250 PM CDT Wed Apr 28 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...
Northwestern Greene County in eastern Arkansas...
Clay County in eastern Arkansas...
Northeastern Dunklin County in southeastern Missouri...
At 250 PM CDT...a strong thunderstorm producing winds in excess of 30
mph was located near College City, or near Pocahontas, moving
northeast at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Greene...Clay and northeastern Dunklin
Counties should monitor this storm closely.
LAT...LON 3663 8996 3646 8996 3598 9085 3599 9086
3608 9082 3615 9075 3615 9081 3629 9081
3630 9079 3628 9075 3641 9075 3643 9078
3650 9076 3650 9022 3663 9015
TIME...MOT...LOC 1950Z 239DEG 48KT 3618 9091
SGWSpecial weather statement, Apr 28, 3:32 PM CDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
332 PM CDT Wed Apr 28 2021
ARZ009-018-MOZ113-282100-
Greene AR-Clay AR-Dunklin MO-
332 PM CDT Wed Apr 28 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...
Northwestern Greene County in eastern Arkansas...
Clay County in eastern Arkansas...
Northeastern Dunklin County in southeastern Missouri...
At 331 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Corning, moving northeast at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Greene...Clay and northeastern Dunklin
Counties should monitor this storm closely.
LAT...LON 3663 8996 3643 8996 3614 9076 3615 9075
3615 9081 3629 9081 3630 9079 3628 9075
3641 9075 3641 9077 3642 9077 3650 9060
3650 9022 3654 9021 3655 9019 3659 9019
3663 9015
TIME...MOT...LOC 2031Z 239DEG 49KT 3636 9053
SGWSpecial weather statement, Apr 28, 4:38 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Memphis TN
438 PM CDT Wed Apr 28 2021
TNZ001-002-282215-
Lake TN-Obion TN-
438 PM CDT Wed Apr 28 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 PM CDT
FOR...
Northeastern Lake County in western Tennessee...
Northwestern Obion County in western Tennessee...
At 438 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Tiptonville, or
near Reelfoot Lake State Park, moving northeast at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Lake and northwestern Obion Counties should
monitor this storm closely.
LAT...LON 3650 8884 3627 8938 3642 8955 3646 8952
3648 8952 3650 8954 3650 8949 3647 8949
3646 8947 3647 8944 3650 8942 3651 8930
TIME...MOT...LOC 2138Z 240DEG 49KT 3641 8947
KRMSpecial weather statement, Apr 28, 5:39 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
539 PM CDT Wed Apr 28 2021
TNZ003-004-282330-
Weakley TN-Henry TN-
539 PM CDT Wed Apr 28 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CDT
FOR...
Northern Weakley County in western Tennessee...
Northwestern Henry County in western Tennessee...
At 539 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Martin, moving east
at 35 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northern Weakley and northwestern Henry Counties should
monitor this storm closely.
LAT...LON 3650 8839 3626 8846 3624 8894 3625 8896
3637 8895 3641 8884 3641 8882 3642 8882
3650 8862
TIME...MOT...LOC 2239Z 255DEG 29KT 3635 8877
MJLocal storm report, Apr 28, 6:11 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
611 PM CDT WED APR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG UNION CITY 36.42N 89.05W
04/28/2021 OBION TN TRAINED SPOTTER
BRANCHES GREATER THAN A FOOT IN DIAMETER TORN FROM
TREES.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 12:00Z
11.9 hours before the tornado, 146 km from the path. April 28, 2021.
- Mixed-layer CAPE
- 180 J/kg
- Mixed-layer CIN
- -106 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.5 K/km
Nashville Metro, TN (KBNA), 00:00Z
0.1 hours after it, 146 km from the path. April 29, 2021.
- Mixed-layer CAPE
- 389 J/kg
- Mixed-layer CIN
- -49 J/kg
- Surface CAPE
- 870 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.9
- 0-3 km lapse rate
- 4.9 K/km
The surface observations
Paris (PHT), 17 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:55 UTC | 73.4 | 71.6 | 120° 7 kt | 1013.2 | ||
| 22:15 UTC | 73.4 | 71.6 | 140° 6 kt | 1013.5 | ||
| 22:35 UTC | 73.4 | 71.6 | 130° 6 kt | 1013.2 | ||
| 22:55 UTC | 73.4 | 71.6 | 150° 7 kt | 1013.2 | ||
| 23:15 UTC | 73.4 | 71.6 | 120° 8 kt | 1012.2 | ||
| 23:35 UTC | 73.4 | 71.6 | 180° 10 kt | 1012.2 | ||
| 23:55 UTC | 73.4 | 69.8 | 270° 7 kt | 13 | 1012.9 | |
| 00:15 UTC | 69.8 | 68 | 50° 3 kt | 1012.9 | ||
| 00:35 UTC | 69.8 | 69.8 | 80° 4 kt | 1012.5 | ||
| 00:55 UTC | 69.8 | 68 | 0° 0 kt | 1012.2 | ||
| 01:15 UTC | 69.8 | 69.8 | 0° 0 kt | 1012.5 | ||
| 01:35 UTC | 68 | 68 | 330° 3 kt | 1012.5 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Ft Campbell radar (KHPX), 91 km away, was scanning. The volume nearest the touchdown began at 23:50 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:55 UTC | TSTM WND DMG | 5 S Buchanan | Henry, TN | TWO OUTBUILDINGS DESTROYED. TREES AND POWER LINES DOWN OVER ROAD 1 MILE NORTH ON BUCHANAN ROAD OFF HIGHWAY 79 NORTH. |
| 00:00 UTC | TSTM WND DMG | 5 Ssw Buchanan | Henry, TN | TREES DOWN AND ROOF DAMAGE TO ONE HOME ALONG SHADY GROVE ROAD. |
| 00:05 UTC | TSTM WND DMG | 5 Sse Buchanan | Henry, TN | BUILDING COLLAPSED NEAR HIGHWAY 79 AND SULPHUR WELLS ACADEMY ROAD. |
| 00:05 UTC | TORNADO | 4 Sse Buchanan | Henry, TN | VIDEO EVIDENCE OF A TORNADO NEAR HIGHWAY 79 AND SULPHUR WELLS ACADEMY ROAD. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2021 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are
The other tornadoes of April 28, 2021
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 28 | 6:01 AM CDT | Unrated | Adair, OK | 1.5 | 100 | |||
| April 28 | 6:06 AM CDT | EF1 | Adair, OK | 7.1 | 225 | $50,000 | ||
| April 28 | 9:30 AM CDT | EF0 | Taney, MO | 0.1 | 50 | $25,000 | ||
| April 28 | 9:37 AM CDT | EF0 | Taney, MO | 0.6 | 50 | $125,000 | ||
| April 28 | 9:55 AM CDT | EF0 | Christian, MO | 0.4 | 50 | $5,000 | ||
| April 28 | 10:57 AM CDT | EF1 | Pittsburg, OK | 7.4 | 300 | $25,000 | ||
| April 28 | 11:13 AM CDT | EF0 | Douglas, MO | 1.9 | 100 | $250,000 | ||
| April 28 | 2:50 PM CDT | EF1 | Bollinger, MO | 3.4 | 225 | |||
| April 28 | 7:33 PM CDT | EF1 | Medina, TX | 1.8 | 600 | $500,000 | ||
| April 28 | 7:36 PM CDT | Unrated | Coles, IL | 0.1 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.